Alert archive / North Dakota / Wind Chill Advisories in 2023

Wind Chill Advisory 5, NWS Bismarck, ND

February 21, 202332 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 21, 2023, 12:58 PM MST for 32 counties in North Dakota. It took effect at Feb 21, 2023, 5:00 PM MST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 12:58 PM MST (19:58 UTC)
In effect from
Feb 21, 2023, 5:00 PM MST
Expired
Feb 25, 2023, 9:00 AM MST
In force
4 days
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 21, 11:58 AM MST, 1 hour earlier.

Area forecast discussion, Feb 21, 11:58 AM MST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1258 PM CST Tue Feb 21 2023

.UPDATE...
Issued at 1253 PM CST Tue Feb 21 2023

Partial clearing north so sky cover was adjusted to match latest
satellite imagery and near term model trends. Main area of
accumulating snow continues to move across south central ND, with
snow diminishing west to east this afternoon. North/northeast
winds will gradually ramp up today west and south central, and
being this latest round of snow is very light and fluffy, with 3-5
inches reported, blowing snow will become an impact so will
maintain winter weather headlines as is through this evening.

UPDATE Issued at 827 AM CST Tue Feb 21 2023

Adjusted POPs to increase the eastward expansion of the onset of
snow based on latest radar imagery and surface observations.
Overall, the forecast remains on track for today.

UPDATE Issued at 610 AM CST Tue Feb 21 2023

Snow continues to move across the southwest this morning as a
700 mb frontogenetic band moves eastward. NDDOT cams show snow
accumulations starting to pick up near Dickinson and Bowman while
snow is beginning to reach Williston. Enhanced snowfall is being
observed at the aforementioned locations as warm advection is the
strongest across the southwest. An 850 mb frontogenetic band over
eastern Montana will move into area bringing enhanced snowfall
rates. Widespread visibility reductions are being observed across
the southwest due to falling snow. Visibilities will decrease
even more today as winds pick up later this afternoon.

&&

.SHORT TERM...(Today and Tonight)
Issued at 434 AM CST Tue Feb 21 2023

A baroclinic zone stretching across north central Montana into
southwestern North Dakota will bring snow into North Dakota today.
A 700 mb frontogenetic band, with a northwest and southeast
orientation, continues to progress eastward. Thus propagating
snowbands across southwestern North Dakota. The bulk of the snow
remains over eastern Montana, but is expected to move into the
western half of the state this morning. Snow accumulations of 3 to
5 inches are expected from this first system. The NBM has a 50%
chance of 4 inches or more across the south central and 90% chance
of 2 inches across the west central and the south central portion
of the state. Winds are expected to pick up this afternoon
resulting in widespread blowing snow which will make travel
hazardous at times. Therefore, the Winter Weather Advisory
remains in effect until this evening.

Arctic air will continue to move in resulting in cold temperatures
across the state. High temperatures are forecast to range from 0
across the northeast to 20s in the southwest. Tonight's lows are
forecast to dramatically cool as the arctic air entrenches
overhead. Lows will range from 20 below across the northeast to
10 below zero across the southwest. In addition windy conditions
and cold temperatures will result in dangerously cold wind chills.

.LONG TERM...(Wednesday through Monday)
Issued at 434 AM CST Tue Feb 21 2023

Blizzard conditions, dangerous wind chills, additional snow is
expected in the long term.

A brief lull will separate the system in the short term from a
Colorado Low moving into the region late Wednesday. An additional
5 to 7 inches of new snowfall along the North and South Dakota
border is expected over a 36 hour period. Areas just north of I-94
will likely see 1 to 3 inches while the very far northern half of
the state will see nothing. This is due to the cold dry Arctic
airmass entrenched across the state. The NBM does have a 80%
chance of 4 inches of additional snow across south central North
Dakota. This would result a storm total for both systems being
around 6 to 9 inches for southern half of the state with locally
higher amounts possible. The northern half is a little trickier to
determine due to the sharp cutoff of snow accumulations.

Windy conditions are expected from pressure gradient winds
associated with the Colorado low moving into Minnesota Wednesday.
Winds are forecast to gust as high as 45 mph. These wrap around
winds will lead to widespread blowing snow in combination with
falling snow will cause blizzard conditions across the south
central North Dakota and the James River Valley. Therefore, a
Winter Storm Watch for Blizzards has has been issued for Wednesday
morning through Thursday morning.

As the Colorado Low moves eastward leaving the cold Arctic air
behind. Wednesday and Thursday high temperatures will remain below
zero. Windy conditions and very cold temperatures will lead to
dangerously cold wind chills across the state through Friday
morning. By Friday high temperatures are going to nudge above
zero. Fortunately above normal temperatures will return to the
region by the end of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1253 PM CST Tue Feb 21 2023

MVFR conditions will continue over southern terminals, with some
improvement expected this afternoon and evening. Blowing snow west
and south central will cause some impacts to visibility through
this evening as northeast/east winds increase. Ceilings will
lower later tonight bringing wide spread IFR conditions to the
region.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for NDZ001-009>011-017>023-031>037-040>048-050-051.

Winter Storm Watch from midnight CST /11 PM MST/ tonight through
Thursday morning for NDZ035>037-045>048-050-051.

&&

UPDATE...NH
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...NH
Hazardous weather outlook, Feb 21, 11:47 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1247 PM CST Tue Feb 21 2023

NDZ002>005-012-013-025-221900-
Burke-Renville-Bottineau-Rolette-McHenry-Pierce-Foster-
1247 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous wind chills are expected this week from Wednesday
morning through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-031>033-040-041-043-044-221900-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1247 PM CST Tue Feb 21 2023 /1147 AM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect through this evening. See
weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous wind chills are expected this week from Wednesday
morning through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ035>037-045>048-050-051-221900-
Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
1247 PM CST Tue Feb 21 2023 /1147 AM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect through this evening. See
weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch for possible blizzard conditions is in
effect for late Tuesday night through Thursday morning. See
weather.gov/bis for more details.

Dangerous wind chills are expected this week from Wednesday
morning through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ010-011-019>023-034-042-221900-
Mountrail-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Morton-Grant-
1247 PM CST Tue Feb 21 2023 /1147 AM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect through this evening. See
weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous wind chills are expected this week from Wednesday
morning through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 21, 9:17 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 AM CST TUE FEB 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             KILLDEER                47.37N 102.76W
02/21/2023  M3.0 INCH        DUNN               ND   CO-OP OBSERVER

            KILLDEER COOPERATIVE OBSERVER REPORT. STILL
            SNOWING LIGHTLY.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 12:58 PM MSTBlizzard WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more46 hr
Feb 21, 12:58 PM MSTWind Chill WarningBISBottineau, Burke, Burleigh, Dickey, Divide, Emmons and 14 more46 hr
Feb 21, 12:58 PM MSTWinter Weather AdvisoryBISAdams, Bowman, Burleigh, Grant, Hettinger, Slope46 hr

Nearby

Wind Chill Advisories in North Dakota, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.